Beta blockers: Hi I have suffered with... - National Migraine...

National Migraine Centre

7,976 members2,341 posts

Beta blockers

Ladyone1
Ladyone1

Hi I have suffered with Migraines for years they would normally happen once or twice a month around the time of my monthly cycle which I coped with I used to take sumatriptan 100mg and that would do the trick until last year, last July I had to have a total hysterectomy due to removal of 2 masses it turned out I had borderline ovarian cancer stage 2c but I was very lucky just surgery for me but, it has thrown me into early menopause which has made the migraines worse, I was getting at least 2 a week and the old tablets didn't help much,, the doctor has put me on slow release Propranolol 80mg once a day, they have helped I still get headache but not as severe and normal paracetamol clears it up quickly most of the time, I have been on them now for 6 months and must admit bit worried what will happen when I stop taking them. Sorry bit long winded. X

5 Replies
oldestnewest

Sorry to hear that you've been suffering . Is there any reason you would need to stop them ?

I think when I started taking atenolol (couldn't have propanolol as it can cause nightmares and I've suffered similar side effects before on other drugs) about 5 months ago I was told it was normal to try without after about 6 months to see if you could manage. Although on my repeat prescription it says I need to be reviewed by the GP about 8 months after starting. I have a friend who took propanolol and was fine when she came off them.

I'm not convinced the atenolol is helping me because I have still had migraines. I had botox a couple of months ago which has reduced the pain from the headaches dramatically so really life is a lot better. It's going to be interesting to see what happens over the next few weeks as the botox starts wearing off.

I started taking beta-blockers because my migraines got really bad when the clocks changed last autumn, even though I'd had botox just before that. So maybe I should stay on the medication and see what happens this autumn? It's a bit of a dilemma.

Do not suddenly stop taking them! They are a drug you need to be weaned off.

You can take them forever, the people who have heart problems take them long term.

teadrinker
teadrinker in reply to 1stgls

No, don't worry, I won't stop abruptly! did that once before with pregabalin and went all funny. I have learned my lesson!

Thanks for all replies, I won't stop immediately I will discuss with doctor first. I still have to take normal pain killers when headaches start but because of beta blockers never gets severe which is great.

You may also like...